Thunderstorm Wind, Macoupin
- When
- July 16, 2:36 PM CST
- Where
- Macoupin County, 1.95 mi S of Dorchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.052, -89.885
Thunderstorm winds blew down several large tree limbs.
This round of storms was due to an outflow boundary from earlier activity. As it moved east through the afternoon hours it interacted with a rather unstable air mass with surface based CAPE in excess of 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
This round of storms was due to an outflow boundary from earlier activity. As it moved east through the afternoon hours it interacted with a rather unstable air mass with surface based CAPE in excess of 3000 J/kg. The main threat from these storms was damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 1:54 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 254 PM CDT Sun Jul 16 2023 .SHORT TERM... (Through Late Monday Night) Issued at 249 PM CDT Sun Jul 16 2023 Several rounds of thunderstorms are expected through Monday morning. The first round which in on-going will be a result of a convective outflow boundary now moving into eastern MO and an upstream short wave, both are remnant from the morning MCS across NE KS and NW MO. The boundary will continue to move east the remainder of the afternoon and into the early evening interacting with a rather unstable air mass ahead of it with SBCAPE of 3000- 3500+ across eastern MO into SW IL. While deep layer shear is not particularly strong at 20-25 kts, the forcing and parameter space along with DCAPE of 1000+ J/KG would support multicell storms capable of primarily damaging winds. Another more widespread round of showers and storms is expected mid- late evening into overnight hours. The current outflow boundary is expected to become quasi-stationary south of I-70. The combo of the boundary, another migratory upstream shortwave, lift via a 30 kt southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in an elongated east-southeast moving MCS. The MCS is expected to initiate over central MO mid-late evening and then track into east-central MO and southwest IL late evening and overnight. The combo of cell training and an efficient environment for heavy rain (warm cloud depth of 4+ km and PWs > 1.5 inches) could result in some corridors of 2-3+ inches of rainfall which is supported by the HREF PPM and LPPM guidance. This could result in an isolated flash flood threat but at this time a more widespread threat is not anticipated. While the bulk of the overnight storms are expected to be southeast of the CWA on Monday morning there could be a few straggler storms across the southeast portion of the CWA at that time. An additional threat of isolated to scattered storms will occur during the afternoon and evening as the cold front moves southeastward through east-central and southeast MO and southwest IL where there will be very unstable and weakly capped conditions but only weak forcing. Glass .LONG TERM... (Tuesday through Next Sunday) Issued at 249 PM CDT Sun Jul 16 2023 An active pattern will persist into the end of the week as northwest flow aloft persists. The combination of migratory short waves embedded in the flow, a wavering frontal boundary, and potential for mesoscale boundaries will bring the threat of showers and storms through Friday. An MCS either ongoing or a re-invigoration of an overnight MCS originating in the Plains will impact the area Tuesday with another MCS possible late Tuesday night into Wednesday. The exact corridor where these occur is probably the greatest uncertainty but they will bring the potential for strong- severe storms and locally heavy rain. We will also need to watch the far southern CWA for dangerous heat on Wednesday afternoon. Amplification of the upper flow and deepening of the eastern trof late this week and into the weekend should bring a well-defined front through the region Thursday into early Friday. This cold front should bring the last real good chance of showers and storms in the later part of the extended forecast, along with cooler and drier air for the weekend. Glass && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1230 PM CDT Sun Jul 16 2023 Showers and thunderstorms will develop along a boundary moving into central MO early this afternoon impacting KCOU and KJEF. At this time I have flight conditions with the storms lowering to MVFR but they could certainly be lower at times along with stronger winds. This boundary will continue to move east and may generate additional scattered storms impacting KUIN and KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for these terminals and thus I just have VCTS at this time. Another round of showers and storms is expected from central MO through the St. Louis area from 02-03z through 07-09z prompting 6SM -SHRA VCTS in the terminals, however flight conditions could certainly be lower at times. Some of the terminals may also see visibility restrictions to MVFR at times outside of any showers and storms due to haze/smoke. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 303 PM CDT Sun Jul 16 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 303 PM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely tonight. Some of the storms could produce damaging winds this evening. Locally heavy rain is possible from central into east-central Missouri late evening and overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms across parts of the area Monday and Monday night. Several rounds of thunderstorms are expected Tuesday through Wednesday, some of which could be strong with locally heavy rain. There are additional chances of thunderstorms Thursday and Friday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
Preliminary Local Storm Report
National Weather Service St Louis MO
310 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Tstm Wnd Gst 4 S Weldon Spring 38.66N 90.66W
07/16/2023 M48 MPH St. Louis MO ASOS
Spirit of St. Louis Airport.
&&
MABPreliminary Local Storm Report
National Weather Service St Louis MO
315 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Tstm Wnd Dmg 2 SSW Saint Charles 38.76N 90.53W
07/16/2023 St. Charles MO Trained Spotter
Several large tree limbs blown down near
intersection of Highway 94 and Pralle Lane.
Winds estimated around 60 mph.
&&
MABPreliminary Local Storm Report
National Weather Service St Louis MO
318 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg Villa Ridge 38.47N 90.88W
07/16/2023 Franklin MO Amateur Radio
Several large tree limbs blown down.
&&
MABPreliminary Local Storm Report
National Weather Service St Louis MO
323 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Tstm Wnd Dmg 1 NNE Defiance 38.65N 90.77W
07/16/2023 St. Charles MO Public
Tree blown down and penny sized hail near
intersection of Highway 94 and Highway DD.
Via Facebook post.
&&
MABPreliminary Local Storm Report
National Weather Service St Louis MO
330 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Tstm Wnd Gst Old Mines 38.02N 90.77W
07/16/2023 E60 MPH Washington MO Trained Spotter
&&
MABPreliminary Local Storm Report
National Weather Service St Louis MO
333 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Tstm Wnd Gst De Soto 38.14N 90.56W
07/16/2023 E60 MPH Jefferson MO Trained Spotter
In town.
&&
MABThe St Louis radar (KLSX), 79 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several large tree limbs.
Thunderstorm winds blew down several large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128559, 1128562.